Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept and Sleeplessness

09/16/2008

Question:

My mom is taking Aricept for memory loss, and is experiencing sleeplessness, which is one of the side effects. Can you recommend something that will help her sleep? She`s already tried Advil PM, and is currently taking Melatonin.

Answer:

Make sure that the Aricept is taken in the morning and not at night. This will help reduce any sleep disturbance. Avoid Advil PM or Tylenol PM as they can fight the effectiveness of the Aricept. If the Aricept is already taken in the AM, you can ask your mother's doctor if they would consider Trazodone for sleep. Trazodone is very safe and can be given daily. It does not cause memory issues and usually does not cause any sleepiness the next day.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University